Alert archive / Kentucky / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 96, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Jun 29, 2012, 6:40 PM EDT for 7 counties in Kentucky. It was in force for 35 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 29, 2012, 6:40 PM EDT (22:40 UTC)
- Expired
- Jun 29, 2012, 7:15 PM EDT
- In force
- 35 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Hail
- 0.5 in
- Wind
- 60.0 mph
Counties Bath County, KY, Elliott County, KY, Fleming County, KY, Menifee County, KY, Montgomery County, KY, Morgan County, KY, Rowan County, KY
The radar
The Jackson,KY radar (KJKL), 62 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 29, 6:45 PM EDT | TSTM WND DMG | Salt Lick, KY | A COUPLE TREES BLOWN DOWN. |
| Jun 29, 6:49 PM EDT | TSTM WND DMG | Polksville, KY | NUMEROUS TREES DOWN. |
| Jun 29, 6:49 PM EDT | TSTM WND DMG | Salt Lick, KY | POWER LINES DOWN. |
| Jun 29, 6:50 PM EDT | TSTM WND DMG | 4 Nw Mount Sterling, KY | TREES AND POWER LINES DOWN ON US 460. |
| Jun 29, 6:50 PM EDT | TSTM WND GST 68 | 2 S Preston, KY | WIND GUST MEASURED ON HOME WEATHER STATION. NUMEROUS TREES DOWN AT THE RESIDENCE. |
| Jun 29, 6:55 PM EDT | TSTM WND DMG | Sandy Hook, KY | TREES DOWN AND POWER OUTAGES COUNTYWIDE. |
| Jun 29, 7:04 PM EDT | TSTM WND DMG | Wellington, KY | DEPUTY DIRECTOR REPORTS TREES AND POWER LINES DOWN THROUGHOUT MENIFEE COUNTY. FIRST REPORTS CAME IN SHORTLY AFTER 7 PM FROM AROUND THE WELLINGTON AND BIG WOODS AREA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 10 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.7 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3674 J/kg
- Mixed-layer CIN
- -139 J/kg
- Mixed-layer LCL
- 979 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- -59 m²/s²
- 0-3 km storm-relative helicity
- -13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 9.4
The text
As transmitted, in the capitals the NWS used until 2016.
192
WUUS53 KJKL 292240
SVRJKL
KYC011-063-069-165-173-175-205-292315-
/O.NEW.KJKL.SV.W.0096.120629T2240Z-120629T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
640 PM EDT FRI JUN 29 2012
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BATH COUNTY IN EAST CENTRAL KENTUCKY...
ELLIOTT COUNTY IN EAST CENTRAL KENTUCKY...
SOUTHEASTERN FLEMING COUNTY IN EAST CENTRAL KENTUCKY...
MENIFEE COUNTY IN EAST CENTRAL KENTUCKY...
MONTGOMERY COUNTY IN EAST CENTRAL KENTUCKY...
NORTHERN MORGAN COUNTY IN SOUTHEAST KENTUCKY...
ROWAN COUNTY IN EAST CENTRAL KENTUCKY...
* UNTIL 715 PM EDT
* AT 635 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM GRAYSON TO WALTZ TO 5 MILES WEST OF BETHEL...AND MOVING SOUTH
AT 45 MPH.
* LOCATIONS IMPACTED INCLUDE...
MOREHEAD...OWINGSVILLE...MOUNT STERLING...SANDY HOOK...
FRENCHBURG...MUNSON...HALDEMAN...GATES...SIDEVIEW...JUDY...SLATE
VALLEY...CRAIGS...RAMEY...RODBURN...STOOPS...MOORE'S FERRY...FLAT
CREEK...PEASTICKS...GRASSY LICK AND CHRISTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE STORMS HAVE A HISTORY OF PRODUCING WIND DAMAGE IN FLEMING
COUNTY. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY
FROM WINDOWS!
WIND DAMAGE WITH THESE STORMS WILL OCCUR WELL AHEAD OF ANY RAIN OR
LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER.
SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.
&&
LAT...LON 3823 8330 3820 8326 3820 8324 3824 8322
3827 8316 3820 8305 3820 8301 3818 8298
3818 8292 3811 8289 3803 8300 3800 8302
3796 8300 3786 8363 3800 8402 3811 8408
3823 8394 3830 8333
TIME...MOT...LOC 2239Z 340DEG 40KT 3835 8295 3825 8343
3819 8394
WIND...HAIL 60MPH <.50IN
$$
ABE2 follow-up statements
663
WWUS53 KJKL 292253
SVSJKL
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
653 PM EDT FRI JUN 29 2012
KYC011-063-069-165-173-175-205-292315-
/O.CON.KJKL.SV.W.0096.000000T0000Z-120629T2315Z/
MENIFEE KY-MONTGOMERY KY-MORGAN KY-ROWAN KY-BATH KY-ELLIOTT KY-
FLEMING KY-
653 PM EDT FRI JUN 29 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
FLEMING...ELLIOTT...BATH...ROWAN...NORTHERN MORGAN...MONTGOMERY AND
MENIFEE COUNTIES UNTIL 715 PM EDT...
AT 652 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 6 MILES EAST OF BRUIN TO CRANEY TO COONS STATION...MOVING SOUTH
AT 50 MPH.
LOCATIONS IMPACTED INCLUDE...
SANDY HOOK...FRENCHBURG...HOPE...BANGOR...CAMARGO...PARAGON...
SUDITH...LEVEE...LEISURE...CLAY LICK...LITTLE SANDY...RATLITT...
JEFFERSONVILLE...LUCKY STOP...BLAZE...CULVER...BIG WOODS...CEDAR
GROVES...SCRANTON AND ISONVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS A HISTORY OF PRODUCING WIND DAMAGE ACROSS
BATH...FLEMING AND ROWAN COUNTIES. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS!
WIND DAMAGE WITH THIS STORM WILL OCCUR WELL AHEAD OF ANY RAIN OR
LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER.
SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.
&&
LAT...LON 3823 8330 3820 8326 3820 8324 3824 8322
3827 8316 3820 8305 3820 8301 3818 8298
3818 8292 3811 8289 3803 8300 3800 8302
3796 8300 3786 8363 3800 8402 3811 8408
3823 8394 3830 8333
TIME...MOT...LOC 2253Z 342DEG 42KT 3818 8290 3808 8337
3802 8388
WIND...HAIL 60MPH <.50IN
$$
ABE289
WWUS53 KJKL 292318
SVSJKL
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
718 PM EDT FRI JUN 29 2012
KYC011-063-069-165-173-175-205-292328-
/O.EXP.KJKL.SV.W.0096.000000T0000Z-120629T2315Z/
MENIFEE KY-MONTGOMERY KY-MORGAN KY-ROWAN KY-BATH KY-ELLIOTT KY-
FLEMING KY-
718 PM EDT FRI JUN 29 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FLEMING...
ELLIOTT...BATH...ROWAN...NORTHERN MORGAN...MONTGOMERY AND MENIFEE
COUNTIES HAS EXPIRED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED AND MOVED
OUT OF THE WARNED AREA...HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH
THESE THUNDERSTORMS.
LAT...LON 3823 8330 3820 8326 3820 8324 3824 8322
3827 8316 3820 8305 3820 8301 3818 8298
3818 8292 3811 8289 3803 8300 3800 8302
3796 8300 3786 8363 3800 8402 3811 8408
3823 8394 3830 8333
TIME...MOT...LOC 2253Z 342DEG 42KT 3818 8290 3808 8337
3802 8388
$$
ABEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 6:10 PM EDT, 30 minutes earlier.
Area forecast discussion, Jun 29, 6:10 PM EDT, 30 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE JACKSON KY 610 PM EDT FRI JUN 29 2012 .MESOSCALE CONVECTIVE UPDATE... ISSUED AT 610 PM EDT FRI JUN 29 2012 UPDATED THE GRIDS AND ZONES TO REFLECT THE SEVERE AND STRONG STORMS THAT LOOK TO GRAZE OUR NORTHEAST COUNTIES OVER THE NEXT FEW HOURS. THESE WILL MOVE INTO A EXTREMELY UNSTABLE AIR MASS IN PLACE THROUGH OUR NORTHEAST CWA WITH A LARGE GUST FRONT BRINGING A STRONG POTENTIAL FOR DAMAGING WINDS GIVEN THEIR HISTORY TO THE NORTH. HAVE ADDED THESE ATTRIBUTES TO THE PERTINENT GRIDS AND ZONES. ALSO BUILT UP THE WIND GUSTS IN THE NORTHEAST AND KICKED DOWN TEMPS WITH THE LIKELY RAIN/GUST FRONT. UPDATES HAVE BEEN SENT. && .SHORT TERM...(THIS EVENING THROUGH SATURDAY NIGHT) ISSUED AT 315 PM EDT FRI JUN 29 2012 THE HEAT WAVE WILL CONTINUE THROUGH THE WEEKEND WITH HIGH PRESSURE STAYING IN PLACE. THE MAIN FORECAST ISSUES ARE TO TRY AND FORECAST THE SHORT WAVES MOVING AROUND THE PERIPHERY OF THE UPPER HIGH AND TRY AND DETERMINE IF THEY WILL BE STRONG ENOUGH TO INITIATE CONVECTION. THE HRRR WAS SHOWING A MCS TYPE OF SYSTEM BARELY EFFECTING THE AREA NORTH OF THE MOUNTAIN PARKWAY. CONSIDERING THE SEVERE THUNDERSTORM WATCH IS JUST NORTH OF THE FORECAST AREA...THOUGHT IT WOULD BE WISE TO INCLUDE SOME THUNDER IN THE FORECAST. IT IS THE SAME SITUATION FOR TOMORROW...WITH ANOTHER WAVE MOVING ACROSS THE AREA. THE HEAT IS PRETTY MUCH A SLAM DUNK. WE BROKE THE THE ALL TIME RECORD FOR JACKSON AT 102 TODAY AND IT MIGHT EVEN GO UP IN THE NEXT HOUR. WILL HAVE TO WAIT AND SEE. LONDON ALSO HIT 102 TIED THE ALL TIME RECORD FOR THE YEAR. .LONG TERM...(SUNDAY THROUGH FRIDAY) ISSUED AT 315 PM EDT FRI JUN 29 2012 THE EXTENDED FORECAST PERIOD CONTINUES TO FEATURE AND BROAD AND STRENGTHENING RIDGE OVER MUCH OF THE CONUS STRETCHING FROM THE FRONT RANGE OF THE ROCKIES AND EAST OVER THE NORTHERN TIER OF THE TN VALLEY AS WELL AS THE SOUTHEAST. THE MILLION DOLLAR QUESTION...OR THE FORECAST CHALLENGE OF THE EXTENDED IS...WITH A PROMINENT TROUGH OVER THE NEW ENGLAND AREA AND A SERIES OF RIDGE RUNNERS DIVING SOUTHEAST THROUGH THE WESTERN FRINGE OF THE GREAT LAKES AND INTO THE OHIO VALLEY...WILL AN MCS BE ABLE TO OVERCOME OUR DROUGHT AND MAKE IT A BIT FURTHER SOUTH INTO THE EASTERN KENTUCKY AREA. AT THIS POINT...THE MODELS HANDLE THE OVERALL LONG WAVE PATTERN QUITE WELL BUT JUDGING PREVIOUS RUNS COMPARED HOW THE PATTERN HAS PANNED OUT IN THE SYNOPTIC AND MESOSCALE...AREAS THAT WOULD HAVE RECEIVED RAIN ACCORDING TO THE PAST RUNS HAVE NOT COME TO PASS. THIS PROVIDES A LOWER CONFIDENCE THAT RAINFALL WILL OCCUR IN THE EXTENDED AND GIVEN THE FACT THAT A STRONG TO DECENT CAP WILL BE IN PLACE OVER MUCH OF THE AREA. DESPITE BOTH THE EURO AND GFS SHOWING CONVECTION UNDER THE CAP...WILL LEAN TOWARDS A DRIER FORECAST. WILL RUN THE ALL MODEL BLEND AND COORDINATE WITH NEIGHBORING OFFICES TO GO ON THE DRY SIDE OF THE RESULT. AFTER THE PRODUCING THE MODEL ALL BLEND AND COORDINATION WITH NEIGHBORING FORECAST OFFICES...DECIDED TO GO WITH A DRY EXTENDED FORECAST. THE LACK OF CONFIDENCE IN MODELS PRODUCING QPF IN THE EXTENDED UNDER THE CAP AND THE WORSENING DROUGHT CONDITIONS AIDED IN THIS DECISION. BETTER INTERROGATION WILL BE NEEDED IN LATER RUNS IF EASTERN KENTUCKY IS TO GET MEASURABLE RAIN BUT SOME BETTER SUPPORT ARRIVES THROUGH THE OHIO VALLEY ON THU INTO THU NIGHT THAT MAY PUT DOWN SOME MUCH NEEDED RAIN BUT AT THIS POINT...FELT A DRY FORECAST WOULD BE A BETTER REPRESENTATION. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SATURDAY MORNING) ISSUED AT 1031 AM EDT FRI JUN 29 2012 VFR WILL PREVAIL THROUGH THE PERIOD AS HIGH PRESSURE REMAINS IN CONTROL LOCALLY...WITH LIGHT WLY WINDS AROUND 5 KTS OR LESS. SOME ISOLATED THUNDERSTORMS MAY FORM NORTH OF THE MOUNTAIN PARKWAY THIS AFTERNOON. && .JKL WATCHES/WARNINGS/ADVISORIES... HEAT ADVISORY UNTIL MIDNIGHT EDT SATURDAY NIGHT FOR KYZ044- 050>052-058>060-068-069-079-080-083>088-104-106>120. && UPDATE...GREIF SHORT TERM...JJ LONG TERM....SHALLENBERGER AVIATION...JJ
Hazardous weather outlook, Jun 29, 6:20 PM EDT, 20 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE JACKSON KY 620 PM EDT FRI JUN 29 2012 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-010130- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING... OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG... MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO... WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO... PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE... CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON... HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG... INEZ...PIKEVILLE 620 PM EDT FRI JUN 29 2012 ...HEAT ADVISORY IN EFFECT UNTIL MIDNIGHT EDT SATURDAY NIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...THIS EVENING AND OVERNIGHT. A BAND OF STRONG TO SEVERE THUNDERSTORMS WILL LIKELY GRAZE THE NORTHEAST PORTIONS OF EAST KENTUCKY EARLY THIS EVENING. DAMAGING WINDS WILL BE POSSIBLE FROM THE STRONGEST STORMS AND OUT AHEAD OF THEM. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. TEMPERATURES ARE EXPECTED TO CLIMB TO NEAR 100 THROUGH THE WEEKEND AND INTO THE BEGINNING OF NEXT WEEK AS A LARGE RIDGE OF HIGH PRESSURE BUILDS OVER THE COMMONWEALTH. WITH ONGOING DROUGHT CONDITIONS PRESENT ACROSS MOST OF EASTERN KENTUCKY AND LITTLE TO NO RAIN FORECAST THROUGH THE NEXT SEVERAL DAYS...THE ELEVATED THREAT FOR WILDFIRES IS EXPECTED TO CONTINUE THROUGH THE WEEKEND AND INTO THE BEGINNING OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL IN ANY REPORTS OF SEVERE WEATHER THIS EVENING. JJ/GREIF
In the hours before
Special weather statement, Jun 29, 5:59 PM EDT, 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 559 PM EDT FRI JUN 29 2012 KYZ044-050>052-059-060-104-106-292300- MENIFEE-MONTGOMERY-POWELL-ROWAN-BATH-ELLIOTT-FLEMING-MORGAN- 559 PM EDT FRI JUN 29 2012 ...A LINE OF GUSTY THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES THROUGH 700 PM EDT FRIDAY EVENING... MENIFEE... NORTHEASTERN MONTGOMERY... NORTHERN MORGAN... EXTREME NORTH CENTRAL POWELL... ROWAN... BATH... ELLIOTT AND FLEMING. AT 556 PM EDT...A LINE OF GUSTY THUNDERSTORM WINDS WAS LOCATED ALONG A LINE EXTENDING FROM NEAR FALMOUTH TO MAYSVILLE TO NEAR MANCHESTER OHIO...MOVING SOUTHEAST AT 65 MPH. RESIDENTS IN ADVANCE OF THIS LINE CAN EXPECT GUSTY WINDS OF 40 TO 50 MPH AS THE FRONT MOVES THROUGH...TO BE FOLLOWED BY THUNDERSTORMS WITH BRIEF HEAVY DOWNPOURS...FREQUENT LIGHTNING AND SMALL HAIL. ABE
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 6:10 PM EDT | Severe Thunderstorm Warning | JKL | Bath, Fleming, Rowan | 35 min |
| Jun 29, 7:02 PM EDT | Severe Thunderstorm Warning | JKL | Estill, Lee, Menifee, Montgomery, Morgan, Powell and 1 more | 28 min |
| Jun 29, 7:04 PM EDT | Severe Thunderstorm Warning | JKL | Elliott, Johnson, Magoffin, Martin, Menifee, Morgan and 1 more | 26 min |
| Jun 29, 7:21 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Clay, Estill, Jackson, Lee, Owsley and 3 more | 39 min |
| Jun 29, 7:24 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Floyd, Johnson, Knott, Magoffin, Martin and 4 more | 36 min |
| Jun 29, 7:29 PM EDT | Severe Thunderstorm Warning | JKL | Elliott, Johnson, Magoffin, Martin, Morgan | 31 min |
| Jun 29, 7:56 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Floyd, Knott, Letcher, Perry, Pike | 49 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.